Alert archive / Arizona / Dust Storm Advisories in 2021

Dust Storm Advisory 2, NWS Tucson, AZ

July 21, 2021Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this dust storm advisory at Jul 21, 2021, 2:21 PM MST for Pima County, Pinal County, Arizona. It was in force for 84 min.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 2:21 PM MST (21:21 UTC)
Expired
Jul 21, 2021, 3:45 PM MST
In force
84 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 79 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1436 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1758 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WWUS55 KTWC 212121
DSWTWC

Dust Advisory
National Weather Service Tucson AZ
221 PM MST Wed Jul 21 2021

AZC019-021-212245-
/O.NEW.KTWC.DS.Y.0002.210721T2121Z-210721T2245Z/
Pima-Pinal-
221 PM MST Wed Jul 21 2021

The National Weather Service in Tucson has issued a

* Dust Advisory for...
  North central Pima County in southeastern Arizona...
  South central Pinal County in southeastern Arizona...

* Until 345 PM MST.

* At 217 PM MST, strong thunderstorm outflows were pushing blowing 
  dust toward Picture Rocks and Avra Valley from the west. 
  Additional outflow may push blowing dust toward I-10 between 
  Marana and Eloy from the southwest.

  HAZARD...Less than one mile visibility at times with strong wind 
           in excess of 35 mph.

  SOURCE...Detected by National Weather Service meteorologists.

  IMPACT...Hazardous travel.

* This includes the following highways...
   Interstate 10 between mile markers 206 and 242.
   Route 87 between mile markers 116 and 119.

Locations impacted include...
Marana, Eloy, Avra Valley, Picacho, Saguaro National Park West,
Picacho Peak State Park, Tucson Estates, Picture Rocks, Red Rock,
Queens Well, East Chui-Chu and Silver Bell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.

Motorists should not drive into an area of blowing dust. PULL ASIDE
STAY ALIVE!

&&

LAT...LON 3214 11162 3276 11178 3277 11174 3273 11174
      3273 11167 3276 11161 3280 11156 3281 11154
      3252 11112 3224 11115
TIME...MOT...LOC 2117Z 254DEG 12KT 3247 11142 

$$

Meyer
1 follow-up statement
975 
WWUS55 KTWC 212247
DSWTWC

Dust Advisory
National Weather Service Tucson AZ
347 PM MST Wed Jul 21 2021

AZC019-021-212257-
/O.EXP.KTWC.DS.Y.0002.000000T0000Z-210721T2245Z/
Pima-Pinal-
347 PM MST Wed Jul 21 2021

...THE DUST ADVISORY FOR NORTH CENTRAL PIMA AND SOUTH CENTRAL PINAL
COUNTIES HAS EXPIRED...

The blowing dust that prompted the advisory has dissipated.
Therefore, the dust advisory has been allowed to expire.

LAT...LON 3214 11162 3276 11178 3277 11174 3273 11174
      3273 11167 3276 11161 3280 11156 3281 11154
      3252 11112 3224 11115
TIME...MOT...LOC 2247Z 254DEG 12KT 3254 11112 

$$

Meyer

What forecasters said that day

The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this dust storm advisory went out at Jul 21, 2:00 PM MST, 21 minutes earlier.

Area forecast discussion, Jul 21, 2:00 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
200 PM MST Wed Jul 21 2021

.SYNOPSIS...
An approaching weather system from the east will bring widespread
showers and thunderstorms to the area, especially from Thursday
evening through late Saturday. Locally heavy rainfall combined
with a saturated ground from recent rains may result in flash
flooding and flooding by Saturday night. Thereafter, a decrease in
daily shower and thunderstorm activity is possible Sunday
afternoon into early next week. Otherwise, high temperatures will
be near normal with the exception of Friday into the weekend when
below average readings can be expected.

&&

.DISCUSSION...
The weather pattern across southern Arizona today is dictated by
the upper ridge centered over the Four Corners. A few showers and
thunderstorms have begun developing as of this writing. For the
rest of this afternoon and evening, the best chance of storms will
remain from Tucson south and westward. These storms today will
exhibit a bit more storm motion than the last few days, suggesting
wind should be more of a hazard than in the recent past. A
Blowing Dust Advisory has been issued mainly for central and west
Pima County to highlight these concerns.

The focus then shifts to a rather robust upper low currently
centered over east-central Texas. This low will retrograde
westward over the next 48 to 72 hours, stalling over Arizona/New
Mexico. This pattern bears some resemblance to a historic flood
event back in 2006...though there are some differences as well.
Indeed, some of our ensemble-based tools are hinting at a
potentially highly anomalous QPF event the next few days. The
first round of precipitation looks to arrives Thursday evening,
with several rounds possible by Saturday. Several inches of rain
will be possible over the mountains and in local spots that could
get hit hard by thunderstorms. Our primary concerns are flash
flooding that could transition to areal flooding, with wet
microbursts causing locally strong wind gusts a secondary threat.

This system will eventually transition north and west, though the
timing is uncertain. Look for thunderstorm to diminish back to
more seasonal levels after that point. Temperatures should be well
below normal during this more active monsoon period.

&&

.AVIATION...Valid through 23/00Z.
SCT-BKN clouds at 8k-12k ft MSL much of the period. Widespread
SHRA/TSRA developing this afternoon and evening. Expect brief MVFR
CIGS/VSBYS and mountain obscurations around TSRA along with gusty
outflow winds, potentially in excess of 45 kts with the strongest
storms. Otherwise, SFC wind generally less than 12 kts following
diurnal trends. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...
Monsoon continues to be active into this weekend with scattered
to widespread showers and thunderstorms. In particular, Thursday
through Saturday look extremely active with heavy rainfall and
flooding issues anticipated. While in this pattern, showers and
storms will be possible at all hours of the day and overnight.
Storms will also be capable of producing very gusty winds in
excess of 35 mph and numerous lightning strikes. Daytime
temperatures will remain below normal. 20-foot winds will
generally be less than 15 mph when not influenced by
thunderstorms. Daytime RH mainly above 25 percent into next
Monday, with very good overnight recoveries.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Thursday evening through Saturday evening
for AZZ501>515.

Blowing Dust Advisory until 8 PM MST this evening for AZZ501-502.

&&

Public...Dang
Aviation...Dang
Fire Weather....Dang

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 21, 1:00 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
100 PM MST Wed Jul 21 2021

AZZ502>504-515-212045-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
100 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
145 PM MST...

At 1259 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles west of Avra Valley, or 29 miles west of Marana, moving west at
15 mph.

Wind gusts up to 50 mph and pea sized hail will be possible with
this storm.

Locations impacted include...
San Pedro, Queens Well, No:ligk, Comobabi, South Comobabi, Cababi,
Santa Rosa Ranch, Sil Nakya, San Luis - Sells District, Rincon and
Silver Bell.

LAT...LON 3248 11149 3202 11143 3202 11200 3247 11194
TIME...MOT...LOC 1959Z 104DEG 11KT 3234 11164

AH
Special weather statement, Jul 21, 1:57 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
157 PM MST Wed Jul 21 2021

AZZ502-504-212145-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
157 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
245 PM MST...

At 157 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles east of Santa Rosa, or 32 miles west of Marana, moving west at
10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Santa Rosa, Anegam, Palo Verde Stand, Ak Chin, Queens Well and Sil
Nakya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3249 11154 3221 11158 3218 11204 3249 11202
TIME...MOT...LOC 2057Z 104DEG 10KT 3240 11170

AH
Special weather statement, Jul 21, 2:09 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
209 PM MST Wed Jul 21 2021

AZZ502-212200-
Tohono O'odham Nation including Sells-
209 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
300 PM MST...

At 209 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles west of Santa Rosa, or 31 miles northwest of Sells, moving west
at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
San Simon, Vaya Chin and San Simon West.

LAT...LON 3230 11217 3215 11222 3218 11251 3239 11244
TIME...MOT...LOC 2109Z 106DEG 8KT 3225 11226

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:00 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 20, 6:44 PM MSTSpecial Weather StatementTWC46 min
Jul 20, 7:17 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Jul 20, 8:02 PM MSTSevere Thunderstorm WarningTWCPinal58 min
Jul 20, 8:14 PM MSTSpecial Weather StatementTWC61 min
Jul 20, 8:17 PM MSTSevere Thunderstorm WarningTWCPima58 min
Jul 20, 8:40 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 20, 8:46 PM MSTSevere Thunderstorm WarningTWCPima30 min
Jul 20, 9:13 PM MSTSpecial Weather StatementTWC62 min
Jul 20, 9:24 PM MSTSevere Thunderstorm WarningTWCPima, Pinal51 min
Jul 20, 9:42 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Jul 20, 9:53 PM MSTSevere Thunderstorm WarningTWCPinal52 min
Jul 21, 1:50 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz5 days
Jul 21, 8:18 AM MSTBlowing Dust AdvisoryTWCPima, Pinal8 hr
Jul 21, 1:00 PM MSTSpecial Weather StatementTWCPima45 min
Jul 21, 1:12 PM MSTSevere Thunderstorm WarningTWCPima48 min
Jul 21, 1:38 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 21, 1:57 PM MSTSpecial Weather StatementTWCPima48 min
Jul 21, 2:09 PM MSTSpecial Weather StatementTWCPima51 min
Jul 21, 2:16 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 21, 2:51 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 21, 3:01 PM MSTDust Storm WarningTWCPinal32 min

Nearby

Dust Storm Advisories in Arizona, 2021Every dust storm advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.